Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 127, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 27, 2011, 6:57 PM PDT for San Bernardino County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2011, 6:57 PM PDT (01:57 UTC)
- Expired
- Aug 27, 2011, 7:45 PM PDT
- In force
- 48 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 129 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 2.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 3639 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030
WUUS55 KVEF 280157
SVRVEF
CAC071-280245-
/O.NEW.KVEF.SV.W.0127.110828T0157Z-110828T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
657 PM PDT SAT AUG 27 2011
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN
CALIFORNIA...
* UNTIL 745 PM PDT.
* AT 652 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED OVER EXTREME EAST
CENTRAL SAN BERNARDINO COUNTY...OR 10 MILES NORTHWEST OF LAKE
HAVASU CITY...AND WAS MOVING NORTH AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN SAN BERNARDINO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3470 11450 3465 11446 3461 11444 3459 11445
3456 11441 3455 11442 3445 11440 3451 11460
TIME...MOT...LOC 0157Z 199DEG 3KT 3457 11447
$$
PIERCE2 follow-up statements
450
WWUS55 KVEF 280224
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
724 PM PDT SAT AUG 27 2011
CAC071-280245-
/O.CON.KVEF.SV.W.0127.000000T0000Z-110828T0245Z/
SAN BERNARDINO CA-
724 PM PDT SAT AUG 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...
AT 719 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER EXTREME EAST CENTRAL SAN BERNARDINO COUNTY...OR 9 MILES
SOUTH OF TOPOCK...AND WAS MOVING NORTH AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN SAN BERNARDINO COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS CAPABLE OF PRODUCING DAMAGING WINDS WHICH CAN BRING
DOWN TREES AND POWER LINES AND CAUSE SIGNIFICANT BLOWING DUST AND
DEBRIS. IN ADDITION...HAIL AND LIGHTNING ARE LIKELY. LIGHTNING CAN
KILL! TAKE COVER IN A SUBSTANTIAL SHELTER AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE LAS VEGAS
NATIONAL WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.
&&
LAT...LON 3448 11441 3453 11458 3460 11455 3470 11450
3465 11446 3461 11444 3459 11445 3456 11441
3455 11442
TIME...MOT...LOC 0224Z 199DEG 3KT 3459 11444
$$
PIERCE066
WWUS55 KVEF 280245
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
745 PM PDT SAT AUG 27 2011
CAC071-280254-
/O.EXP.KVEF.SV.W.0127.000000T0000Z-110828T0245Z/
SAN BERNARDINO CA-
745 PM PDT SAT AUG 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL SAN
BERNARDINO COUNTY WILL EXPIRE AT 745 PM PDT...
THE SEVERE THUNDERSTORM OVER FAR EASTERN SAN BERNARDINO COUNTY HAS
BEEN WEAKENING SINCE 730 PM PDT. THE WARNING WILL BE ALLOWED TO
EXPIRE AT 745 PM PDT.
LAT...LON 3448 11441 3453 11458 3460 11455 3470 11450
3465 11446 3461 11444 3459 11445 3456 11441
3455 11442
TIME...MOT...LOC 0244Z 199DEG 3KT 3461 11443
$$
PIERCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:48 PM PDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 27, 2:48 PM PDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 27 2011
.SYNOPSIS...MOIST AND UNSTABLE AIR IN PLACE WILL CONTINUE TO RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA THROUGH THE
EVENING. AN UPPER LEVEL LOW MOVING INTO OREGON WILL TURN THE FLOW
ALOFT TO THE SOUTHWEST AND THIS WILL HELP TO BRING DRIER AND MORE
STABLE AIR INTO THE WESTERN HALF OF THE AREA. HOWEVER...LINGERING
MOISTURE AND INSTABILITY WILL STILL LEAD TO A CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS OVER MOHAVE...CLARK AND LINCOLN COUNTIES
ON SUNDAY. EXCESSIVELY HOT AFTERNOON TEMPERATURES ARE EXPECTED
THROUGH MONDAY BEFORE TEMPERATURES DECREASE SLIGHTLY THE REST OF THE
WEEK.
&&
.DISCUSSION...A SLIGHT INCREASE TO LOW/MID LEVEL MOISTURE OVERNIGHT
HAS INCREASED INSTABILITY SLIGHTLY ACROSS THE REGION FOR
TODAY...RESULTING IN MORE WIDESPREAD COVERAGE OF CONVECTION THIS
AFTERNOON AND EVENING. ANY DEVELOPMENT SO FAR HAS REMAINED PINNED
TO HIGHER TERRAIN...BUT EXPECT VALLEY LOCATIONS TO BEGIN TO SEE SOME
ACTION AS OUTFLOW BOUNDARIES FROM INITIAL STORMS ACT AS A TRIGGER.
WITH THE EARLY ONSET OF STORMS TODAY...INCREASED CLOUD COVERAGE WILL
HOLD DOWN TEMPERATURES SOMEWHAT BUT WILL NOT MAKE ANY CHANGES TO THE
EXCESSIVE HEAT WARNING THAT IS CURRENTLY IN EFFECT THROUGH MONDAY.
MODELS SHOW GOOD CONTINUITY WITH PREVIOUS RUNS IN SHOWING MINIMAL
CHANGE TO THICKNESS VALUES OR 850/700MB TEMPERATURES...SO EVEN IF
CRITERIA IS NOT OFFICIALLY MET TODAY...SUNDAY AND MONDAY STILL LOOK
LIKELY AS THUNDERSTORM COVERAGE IS EXPECTED TO BE LESS THAN TODAY
AND CLOUDS WILL HAVE LESS OF AN IMPACT ON DAYTIME MAX TEMPERATURES.
SO FAR THERE HAS BEEN NO EVIDENCE OF ANY GULF SURGE INITIATION
RESULTING FROM THE THE MASSIVE THUNDERSTORM COMPLEX THAT DISSIPATED
OVER THE CENTRAL GULF OF CALIFORNIA LAST NIGHT...SO WILL LET THE
EXISTING FORECAST RIDE FOR THE MOST PART.
AN UPPER TROUGH WILL APPROACH THE WESTERN COAST OVER THE FIRST
HALF OF THE WEEK WHICH WILL RESULT IN INCREASINGLY DRY SOUTHWESTERLY
FLOW ALOFT AND AND DECREASED HEIGHTS ALOFT. BY TUESDAY WE WILL BE
DRY AND STABLE ENOUGH TO ELIMINATE ANY MENTION OF STORMS IN THE
FORECAST...AND DAYTIME MAX TEMPERATURES WILL HAVE DROPPED TO BELOW
EXCESSIVE HEAT WARNING CRITERIA. TEMPERATURES WILL CONTINUE A SHOW A
DOWNWARD TREND THROUGH THE REMAINDER OF THE WEEK AS THE TROUGH
SETTLES IN OVER THE PAC NW...WITH MAX TEMPERATURES FINALLY BACK TO
NEAR NORMAL BY THE END OF THE WEEK.
&&
.AVIATION...FOR MCCARRAN...THERE WILL BE CHANCE OF THUNDERSTORMS AT
THE TERMINAL THROUGH THE EARLY EVENING. PREDOMINANT WINDS WILL
REMAIN SOUTH/SOUTHEAST...OUTSIDE OF ANY INFLUENCE FROM SURROUNDING
THUNDERSTORMS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE AREA THROUGH EARLY EVENING. THESE STORMS MAY PRODUCE LOCALLY
GUSTY AND VARIABLE WINDS. THE MOST WIDESPREAD COVERAGE WILL CONTINUE
TO BE ACROSS SOUTHEASTERN SAN BERNARDINO AND MOHAVE COUNTY.
&&
.FIRE WEATHER...ISOLATED DRY LIGHTNING WILL BE POSSIBLE THROUGH
EARLY EVENING ACROSS INYO...ESMERALDA AND CENTRAL/SOUTHERN NYE
COUNTIES...AS WELL AS PARTS OF LINCOLN COUNTY. ENOUGH MOISTURE
SHOULD EXIST OVER THE REMAINDER OF THE AREA TO KEEP STORMS MORE
MOIST.
&&
.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES TODAY THROUGH MONDAY
FOR THE MAIN CLIMATE SITES AROUND OUR AREA..
LOCATION TODAY SUNDAY MONDAY
8/27 8/28 8/29
-----------------------------------------------
LAS VEGAS 109/2001* 110/1944 110/1948
BISHOP 103/1950 103/2001 105/1950
DAGGETT 110/2001* 111/1998 110/2009
DEATH VALLEY 124/1924 123/1998 124/1998
NEEDLES 116/2005 116/2009 117/2005
KINGMAN 103/2009 107/2009 105/1915
* INDICATES A TIE.
AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...
SAT 8/27...84/2005
SUN 8/28...83/2008
MON 8/29...85/2009
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR NVZ016-017-
020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY FOR AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY FOR CAZ522>527.
&&
KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Aug 27, 6:01 AM PDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 601 AM PDT SAT AUG 27 2011 CAZ519>521-NVZ014-015-018-019-280715- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE- SPRING MOUNTAINS- 601 AM PDT SAT AUG 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE REGION THIS AFTERNOON AND EVENING. THE PRIMARY HAZARD WITH ANY THUNDERSTORM WILL BE THE POTENTIAL FOR LOCALIZED WIND GUSTS OVER 50 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM COVERAGE IS EXPECTED TO DECREASE IN COVERAGE FROM WEST TO EAST SUNDAY AND MONDAY AS DRY SOUTHWEST FLOW SPREAD ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-280715- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 601 AM PDT SAT AUG 27 2011 /601 AM MST SAT AUG 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS NOW IN EFFECT THROUGH THIS EVENING AS NEAR RECORD TEMPERATURES PERSIST ACROSS THE MOJAVE DESERT. MOISTURE AND INSTABILITY WILL ONCE AGAIN RESULT IN THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS. THE MAIN THREATS WITH STORMS WILL BE GUSTY WINDS OVER 40 MPH. LOCALLY HEAVY DOWNPOURS COULD POSSIBLY TRIGGER ISOLATED FLASH FLOODING OVER MOHAVE...CLARK AND EASTERN SAN BERNARDINO COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR RECORD TEMPERATURES ARE EXPECTED TO PERSIST THROUGH MONDAY AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MONDAY EVENING. THUNDERSTORMS WILL REMAIN POSSIBLE OVER LINCOLN...CLARK AND MOHAVE COUNTIES SUNDAY THEN DRY SOUTHWEST FLOW WILL CONFINE THUNDERSTORMS MAINLY TO EASTERN LINCOLN AND MOHAVE COUNTIES MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Aug 27, 3:26 PM PDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
326 PM PDT SAT AUG 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 4 NNE LANDERS (AR190) 34.27N 116.38W
08/27/2011 E0.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
ONE INCH IN 30 MINUTES...PEA SIZE HAIL...VISIBILITY
DECREASING RAPIDLY.
&&
DMAKERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 5:20 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Aug 27, 5:32 PM PDT | Areal Flood Advisory | VEF | Inyo | 118 min |
| Aug 27, 5:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 27, 6:33 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Aug 28, 3:39 AM PDT | Excessive Heat Warning | VEF | Inyo, San Bernardino | 40 hr |
| Aug 28, 2:19 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 52 min |
| Aug 28, 2:37 PM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Aug 28, 2:47 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 43 min |
| Aug 28, 4:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.